South Africa’s medicines regulator has renewed a safety warning about angioedema linked to a widely used group of medicines called angiotensin-converting enzyme inhibitors, or ACE inhibitors.
The South African Health Products Regulatory Authority’s alert is directed primarily at healthcare professionals, but its message also matters to patients and families: sudden swelling of the face, lips, tongue or throat while using one of these medicines needs urgent medical attention, even when treatment has continued without a problem for a long time.
ACE inhibitors include captopril, enalapril, lisinopril, perindopril, quinapril, ramipril and trandolapril. They are prescribed for conditions including high blood pressure, heart failure and some kidney or cardiovascular risks. A person should check the generic name on the dispensing label or ask a pharmacist rather than deciding from a tablet’s colour or shape.
The reaction can be delayed
Angioedema is swelling in deeper tissue. When it affects the tongue, lips, face, voice box or throat, it can interfere with breathing or swallowing and may progress to an airway emergency.
The timing is one reason the reaction can be missed. The United Kingdom’s Medicines and Healthcare products Regulatory Agency said in a June 2026 safety update that ACE-inhibitor angioedema can begin after weeks or years of treatment. A long period without symptoms therefore does not rule out the medicine as a possible cause.
The UK regulator also distinguishes histamine-mediated angioedema, which may be associated with an allergic mechanism, from bradykinin-mediated angioedema associated with ACE inhibitors. The distinction is for clinicians to assess because treatment responses can differ. Patients should not try to identify the mechanism at home from a rash, the absence of hives or advice found online.
When urgent help is needed
Seek urgent medical attention if swelling involves the face, lips, tongue or throat, or if there is difficulty breathing or swallowing while taking an ACE inhibitor. Abnormal breathing sounds, fainting or rapidly worsening symptoms require emergency assistance.
The MHRA’s patient advice says a person with suspected angioedema should not take a further ACE-inhibitor dose and should inform a healthcare professional immediately. This is specific emergency safety advice for suspected angioedema; it is not a reason for patients who have no such symptoms to stop or alter chronic treatment on their own.
Many other conditions can cause facial swelling, breathing difficulty, abdominal pain or a skin reaction. A healthcare professional needs to assess the person, the timing, all medicines and other possible causes. Someone with only a cough, dizziness or another non-emergency concern should still discuss it with the prescriber or pharmacist rather than changing the dose without advice.
Why the medicine record matters
SAHPRA says that after an initial episode of ACE-inhibitor-induced angioedema, the ACE inhibitor should be stopped and not reintroduced. It warns that prescribing or dispensing errors can expose a patient again, with potentially fatal consequences.
That makes accurate records a safety tool. The regulator asks healthcare professionals to record and communicate a patient’s previous ACE-inhibitor angioedema and to use an appropriate alternative treatment where clinically indicated.
Patients and families can support that process by keeping the following information available:
- the generic name, strength and current dose of every medicine;
- when swelling started and which areas were affected;
- whether breathing, swallowing, speech or voice changed;
- the date and place of emergency or clinical care;
- the clinician’s diagnosis and discharge instructions; and
- an updated list showing which medicine or medicine class must not be restarted.
Tell each prescriber, dentist, pharmacist and emergency clinician about a previous angioedema episode. Do not rely only on remembering a brand name, because different products can contain the same active ingredient and medicine names can change between suppliers.
This is a class safety alert, not a product recall
SAHPRA’s notice is a medicine-class safety communication. It does not say that every ACE-inhibitor product is defective, contaminated or recalled, and it does not mean every patient taking one will develop angioedema.
It should also not be confused with a batch-specific recall. A recall identifies particular products or batches for removal or checking; this alert reminds professionals and patients about a known adverse reaction that can occur during otherwise routine use.
Patients who are well should continue to use their medicine as prescribed and raise ordinary questions with a healthcare professional. Anyone with the urgent swelling or airway warning signs described above should seek immediate care and make sure the possible ACE-inhibitor link is clearly communicated.
This guide is general safety information, not an individual diagnosis or treatment plan.
—
Sources
- South African Health Products Regulatory Authority, ACE-inhibitor-induced angioedema: risk of serious and fatal outcomes, 19 August 2026: https://www.sahpra.org.za/angiotensin-converting-enzyme-inhibitor-induced-angioedema-risk-of-serious-and-fatal-outcomes/
- UK Medicines and Healthcare products Regulatory Agency, ACE inhibitors: distinction between bradykinin- and histamine-mediated angioedema, 16 June 2026: https://www.gov.uk/drug-safety-update/ace-inhibitors-be-aware-of-the-distinction-between-bradykinin-and-histamine-mediated-angioedema-as-treatment-strategies-differ-significantly
- US National Library of Medicine, MedlinePlus, ACE inhibitors: https://medlineplus.gov/ency/patientinstructions/000087.htm
- US National Library of Medicine, MedlinePlus, Angioedema: https://www.medlineplus.gov/ency/article/000846.htm
- US Food and Drug Administration, High Blood Pressure — ACE inhibitor warnings: https://www.fda.gov/consumers/womens-health-topics/high-blood-pressure